New York, 2001

Damaging Wind in New York, August 28, 2001

August 28, 2001 · NWS OKX · 1 event in 1 county or zone

On Tuesday, August 28th, a cold front moved southeast across portions of southeast New York. Strong thunderstorms developed along and in advance of this front, producing strong gusty winds and frequent cloud to ground lightning as they moved southeast across portions of Orange County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Tuesday, August 28th, a cold front moved southeast across portions of southeast New York. Strong thunderstorms developed along and in advance of this front, producing strong gusty winds and frequent cloud to ground lightning as they moved southeast across portions of Orange County. Scattered power outages resulted from these thunderstorms, as winds toppled tree limbs onto power lines. Areas hardest hit included Port Jervis, Greenville, Greenwood Lake and Middletown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 28, 12:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 28, 12:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
125 PM EDT TUE AUG 28 2001

ACTIVITY SPARKED UP ACRS NE OH LT THIS MRNG ON SRN EDGE OF LINE.
SHORT WAVE OVR LK SUPERIOR AT NOON AND ADVANCING SEWD. WL HAVE REST
OF TDY PD IN ZONES TO CVR BULK OF STORMS THRU AREA. BEST DYNAMICS
AND COLDEST AIR STAY TO OUR N. HOWEVER...DEW POINTS IN THE MID TO
UPR 60S WL HELP FUEL STORMS HERE NR THE COAST. PCPN WATER 1.37 OKX
AND 1.63 CHH...THUS HEAVY RAINS SHOULD OCCUR WITH STORMS. SPC
EXPANDED SLIGHT RISK AREA WITH LAST UPDATE FOR THIS AFTN AND TNGTS
ACTIVITY. WL KEEP ENHANCE WORDING IN FOR REST OF TDY AND INCR POPS
TO LIKELY. WL LINGER A LOW CHC POPS INTO TNGT PD. SEE TAFS FOR
TIMING.

ONCE THIS FNT MOVES THRU HI PRES BLDS IN FROM WRN GRT LKS RGN.
AIR WL BE DRIER...VERY COMFORTABLE WITH DEW POINTS ACTUALLY FCST
TO DROP INTO THE 50S.

MARINE...WL ALSO HAVE REST OF TDY PD TO CVR STORMS. WL ALSO HAVE
ENHANCE WORDING FOR WIND AND WAVES HIGHER IN AND NEAR TSTMS.
OTHERWISE...BELOW SCA CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Aug 28, 2:25 PM EST, 1 hour 35 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
325 PM EDT TUE AUG 28 2001

THE STORM PREDICTION CENTER CONTINUES THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE LOCAL AREA THROUGH EARLY TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT SLICING THROUGH
A MOIST AIRMASS. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY
THE FRONT. HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS. ALSO...SOME
THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG GUSTY WINDS
AND HAIL. THERE IS THE POTENTIAL SOME THUNDERSTORMS COULD APPROACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 28, 2:25 PM EST, 1 hour 35 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
325 PM EDT TUE AUG 28 2001

THE STORM PREDICTION CENTER CONTINUES THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE LOCAL AREA THROUGH EARLY TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT SLICING THROUGH
A MOIST AIRMASS. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY
THE FRONT. HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS. ALSO...SOME
THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG GUSTY WINDS
AND HAIL. THERE IS THE POTENTIAL SOME THUNDERSTORMS COULD APPROACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

...CORRECTED TYPO...

The radar

The Albany radar (KENX), 133 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 28, 4:00 PM EST to 4:40 PM EST
Where
Orange County, Greenville
Reported by
TRAINED SPOTTER
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265169.